question-icon

What causes diarrhea followed by severe muscle cramps?

default
Posted on Tue, 25 Mar 2014
Question: Hello! I've had two episodes in the past six months (6 months apart) where i began having diarrhe and it quickly progressed to severe muscle cramps in hands and feet that required an er visit. The last episode i was given calcium, then magnesium, and then two days later had a seizure. I've no medical history of illness and am a competitive triathlete. These episodes were not after races. I was given Thiamine in er with seizure and it was suggested I supplement with that upon release. MRI/EEG/Lumbar puncture all clean. The only thing of note is a chronic low potassium reading (3.2-3.4) that has continued. I'd like to know wht happened so that it never happens again. Any ideas? Neurologist/internal med/and endocrinologist have no suggestions (I keep getting passed around). Also, could this be an extreme stress response-as I was in the middle of an international move woth a lot going on? Thanks in advance for any insight.
doctor
Answered by Dr. Praveen Tayal (1 hour later)
Brief Answer: Due to potassium deficiency. Detailed Answer: Hello, Thanks for posting your query. Diarrhea that quickly progressed to severe muscle cramps is likely to be due to dehydration, muscle fatigue or electrolyte abnormalities. The chronic low potassium levels seem to be the most likely cause. It is better to drink sufficient fluid and also see that your intake of electrolytes (sodium, potassium, magnesium ) is sufficient. You can drink Oralyte for this. Extreme stress can aggravate your problems but is not likely to be the primary cause. Avoid dehydration and try to have potassium rich foods to avoid any such episodes in future. I hope this answers your query. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out. Wishing you good health. Regards. Dr. Praveen Tayal. For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Praveen-Tayal
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Praveen Tayal

Orthopaedic Surgeon

Practicing since :1994

Answered : 12186 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes diarrhea followed by severe muscle cramps?

Brief Answer: Due to potassium deficiency. Detailed Answer: Hello, Thanks for posting your query. Diarrhea that quickly progressed to severe muscle cramps is likely to be due to dehydration, muscle fatigue or electrolyte abnormalities. The chronic low potassium levels seem to be the most likely cause. It is better to drink sufficient fluid and also see that your intake of electrolytes (sodium, potassium, magnesium ) is sufficient. You can drink Oralyte for this. Extreme stress can aggravate your problems but is not likely to be the primary cause. Avoid dehydration and try to have potassium rich foods to avoid any such episodes in future. I hope this answers your query. In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out. Wishing you good health. Regards. Dr. Praveen Tayal. For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Praveen-Tayal